advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Palatine, Illinois, USA:

My son gets headaches brought on by low blood sugar. Is this common? What can we do to prevent this?

Answer:

Hypoglycemic reactions tend to be "stereotypical" for an individual child. There are many common potential hypoglycemic symptoms including, but not limited to, headaches, dizziness, blurred vision, shakiness, jitteriness, sweating, decreased consciousness, or even convulsions. There are others, too. What I mean by "stereotypical" is that any individual child tends to get the same symptoms, in general to low glucose. They COULD get any of the symptoms, but the child who gets headaches and jitteriness would tend to get headaches and jitteriness and not headaches today and blurred vision tomorrow, in general. So, YES headaches are common symptoms of hypoglycemia.

Your and your pediatrician's (and pediatric endocrinologist's) job is to better ascertain that the headaches ARE associated with the low glucose and not just assume. So, when the child has the headache, be sure to check the glucose and confirm and then when the glucose is better, confirm that the headache has resolved.

If these symptoms are hypoglycemia related, then prevention is the best medicine so you need to try to prevent the lows. This DOES NOT mean to let the child run high; rather it means to anticipate potential lows (during exercise or illness or missed meals, for example) and check the glucose frequently and adjust the insulin rate in the pump or provide a fast-acting sugar to bring glucose values up.

Remember, it is not always the absolute glucose value that can bring on symptoms; sometimes it relates to how fast the glucose might be falling. But, if "hypoglycemia" is occurring when the actual glucose level is NORMAL (e.g., 60s to 100 mg/dl [3.3 to 5.6 mmol/L), then I'd say you have to watch carefully. You did not indicate how well controlled your child's glucose is by sharing the HbA1c value, which would be helpful to know, also.

DS

DTQ-20120109120945
Original posting 31 Jan 2012
Posted to Hypoglycemia and Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday January 31, 2012 12:18:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.